Journal of Neuro-Ophthalmology · 2010 · 20 citations · 29 references
MedicineNeurologyOphthalmologyHepatitis PharmacotherapyNeuro-ophthalmologyOcular DiseaseInterferon-based TherapyOptic NeuropathiesBilateral Ocular InvolvementChronic Viral HepatitisInterferon Alfa TherapyInterferon Alpha-2b TherapyNonarteritic Anterior Ischemic Optic NeuropathyPainful NeuropathyPeripheral Neuropathy Pharmacotherapy
A 52-year-old man with chronic hepatitis C presented with painless, bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) and peripheral neuropathy. Symptoms began 19 weeks after starting peginterferon alpha-2a. The peripheral neuropathy and vision of the right eye improved, but the vision of the left eye worsened after stopping interferon. We identified 23 additional cases of NAION during interferon alpha therapy. At least 12 of these patients suffered bilateral NAION. Patients lost vision 1-40 weeks after initiating therapy. Of 21 eyes that had documented initial and follow-up acuities, 8 improved, 1 worsened, and the rest remained stable. One patient had a painful peripheral neuropathy. Treatment with interferon alpha may result in NAION. Discontinuation of therapy deserves consideration after weighing individual risks and benefits.
29
Pascal Bailon, Alicia V. Palleroni, Carol Ann Schaffer et al. · Bioconjugate Chemistry · 2001 · 611 citations
Side effects of high-dose interferon therapy for chronic hepatitis C
T Okanoue, Shinichi Sakamoto, Yoshito Itoh et al. · Journal of Hepatology · 1996 · 463 citations